Opioid withdrawal can be a painful and potentially dangerous condition. It occurs when a person with an opioid addiction, or opioid use disorder, abruptly stops using opioids.
Withdrawal can also happen to those who take long-term opioids for pain, but there are differences between the two. This article will focus on opioid withdrawal in those with opioid use disorder.
The opioid withdrawal timeline varies from person to person, but symptoms can appear as early as when a person misses their next opioid dose.
Keep reading to learn more about opioid withdrawal by stage. This article also provides information on when to contact a doctor and the dangers of opioid use disorder.Timeline of opioid withdrawal
Opioid withdrawal happens because a person is physically and psychologically dependent on opioids. This dependence triggers physical symptoms, such as nausea and muscle pain, and psychological symptoms, such as anxiety and mood changes.
The specific timeline of opioid withdrawal depends on the person, their overall health, and the type of opioid they use.
Opioid use disorder is a medical condition that causes changes in the body and brain. It is not a moral failing or something that a person can simply choose to overcome.
Instead, a person needs treatment. Many people find that they need a combination of treatments to get the best results.
Some options include:taking medications such as methadone to treat withdrawal symptoms followed by medications such as methadone or buprenorphine to treat opioid use disorderreceiving treatment for chronic pain or any other underlying medical conditionstrying psychotherapy to help one understand their addiction, identify management strategies, and navigate the challenges of recovery joining support groups such as Narcotics Anonymousgetting treatment for any underlying mental health issuestalking with other people who use opioidsseeking education about addictionWhen to contact a doctor
Anyone who thinks that they may have opioid use disorder should contact a doctor. A person is more likely to succeed in their journey to sobriety with ongoing support and treatment.
After a person begins treatment, they should call a doctor if:their withdrawal symptoms suddenly get worsethey start using the drug againthey take a different dose of withdrawal medication than their doctor recommended
A person needs to go to the emergency room if they lose consciousness, experience chest pain, or are pregnant and feel very sick.Summary
The intense symptoms of opioid withdrawal will likely be short term, but it is possible that mild symptoms will linger, and they may become bothersome without treatment.
Having the right medical support can make it easier and improve the chances of long-term sobriety.
People who think that they may have opioid use disorder or who may be at risk of opioid withdrawal should contact a doctor immediately.
Latest Breaking Humans News and Health & Medical News Headlines & more